High Surf, Niihau
- When
- January 17, 9:00 PM HST to January 22, 10:00 PM HST
- Where
- Niihau forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 22.011, -159.705 (the zone’s center; the record gives no point)
A swell from a powerful low far northwest of the islands generated surf of 15 to 30 feet along the north- and west-facing shores of Niihau and Kauai, and the north-facing shores of Oahu, Molokai, and Maui; 10 to 20 feet along the west-facing shores of Oahu, Molokai, and Maui; 10 to 15 feet along the west-facing shores of the Big Island of Hawaii; and 8 to 12 feet along the west-facing shores of…
Every event with a place to put it; 9 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS HFO wrote it up.
A swell from a powerful low far northwest of the islands generated surf of 15 to 30 feet along the north- and west-facing shores of Niihau and Kauai, and the north-facing shores of Oahu, Molokai, and Maui; 10 to 20 feet along the west-facing shores of Oahu, Molokai, and Maui; 10 to 15 feet along the west-facing shores of the Big Island of Hawaii; and 8 to 12 feet along the west-facing shores of Lanai and Kahoolawe.
Two men were swept away by the large waves on the north shore of Kauai in the later afternoon of the 18th. Lifeguards on Oahu, alone, accounted for more than 2000 safety actions with this high surf episode. Many beaches were closed for a time because of the rough conditions, and several roadways near the shoreline on the individual isles became covered with debris from waves breaking beyond the beach areas. The costs of any property damage were not available.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Honolulu, HI wrote its last area forecast discussion before the first event at Jan 17, 8:00 PM HST, 1 hour earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE HONOLULU HI 800 PM HST THU JAN 17 2013 .SYNOPSIS... A RATHER COOL...DRY AIR MASS WILL CONTINUE ACROSS THE AREA INTO THE WEEKEND. THIS AIR MASS WILL BE REENFORCED AFTER A COLD FRONT DISSIPATES OVER THE ISLANDS FRIDAY AFTERNOON AND FRIDAY NIGHT. A STRONG AND GUSTY TRADE REGIME WILL SETTLE OVER THE ISLANDS BY MONDAY AND PERSIST THROUGH AT LEAST MID WEEK OF NEXT WEEK. && .DISCUSSION... A LIGHT NORTHWEST TO NORTHERLY WIND FLOW CURRENTLY COVERS THE ISLANDS. THE CLOUD COVER...FROM A VERY WEAK FRONT...IS SLOW TO DISSIPATE BUT IS TRYING HARD TO CLEAR KAUAI AND OAHU. SO IF THIS CLEARING TREND CONTINUES...THESE TWO ISLANDS IN PARTICULAR...MAY RADIATE OUT TONIGHT...WITH MINS REACHING JUST AS COOL...OR COLD... FROM TWO NIGHTS AGO. ANOTHER WEAK COLD FRONT IS SLATED TO DISSIPATE AS IT MOVES DOWN THE ISLAND CHAIN TOMORROW...FRIDAY...REACHING KAUAI AROUND MID AFTERNOON...OAHU AND MAUI COUNTY IN THE EVENING...MAUI...AND THE BIG ISLAND AROUND MIDNIGHT FRIDAY NIGHT. THERE WILL BE A FEW SHOWERS WITH THIS FRONT BUT NOT A WHOLE LOT AND NOTHING HEAVY. BEHIND THE FRONT...A NORTHERLY WIND FLOW WILL USHER IN A SLIGHTLY COOLER AIR MASS...AND IN A WAY...RE ENFORCE THE AIR MASS WE ARE ALREADY IN. THE NORTHERLY WINDS WILL BE LIGHT TO MODERATE IN STREGTH...GENERATED BY A 1019 MB HIGH PRESSURE SYSTEM NORTHWEST OF KAUAI. THIS HIGH WILL STRENGTHEN AS IT EASES SLOWLY EASTWARD THROUGH THE WEEKEND...PASSING NORTH OF THE ISLANDS MONDAY. IN DOING SO...THE LOW LEVEL WINDS WILL VEER TO THE NORTHEAST AND GAIN STRENGTH TO MODERATE TO LOCALLY STRONG. BY TUESDAY...THE HIGH OF 1025 MB...LOCATED FAR NORTHEAST OF THE ISLANDS WILL BE GENERATING MODERATE TO STRONG TRADES ACROSS THE AREA. THE OVERNIGHT TEMPS OVER THE WEEKEND ARE SLATED TO BE COOL AND CHILLY BUT NOT AS COLD SINCE THE WIND WILL BE BLOWING...PERHAPS IN THE 60/S. AS THE WINDS VEER MORE TO THE EAST...EXPECT THE MINS TO TURN WARMER...FROM THE 60S TO LOW 70S. THE BREEZY TRADE WINDS WILL CONTINUE THROUGH MID WEEK OF NEXT WEEK WITH NIGHT AND MORNING SHOWERS FAVORING THE WINDWARD AND MOUNTAIN AREAS. THE WINDS ATOP THE BIG ISLAND SUMMITS ARE STILL WINDY...30 TO 40 MPH SUSTAINED...THUS THE WIND ADVISORY CONTINUES. THE ADVISORY IS EFFECTIVE UNTIL 6 PM HST FRIDAY. && .AVIATION... LIGHT WINDS ARE EXPECTED TO CONTINUE THROUGH TONIGHT. VFR CONDITIONS SHOULD ALSO PERSIST ACROSS THE STATE THROUGH FRIDAY MORNING. A SURFACE FRONT MOVING DOWN FROM THE NORTHWEST MAY PRODUCE BRIEF MVFR CONDITIONS DUE TO LOWER CEILINGS IN LOW CLOUDS AND -SHRA ACROSS PARTS OF KAUAI...AND POSSIBLY OAHU...FRIDAY AFTERNOON. && .MARINE... THE BIG NEWS IS THE UNUSUALLY LARGE...LONG PERIOD NORTHWEST SWELL WHICH HAS WARRANTED WARNING LEVEL SURF TO NORTH AND WEST FACING SHORES OF MOST ISLANDS TONIGHT. THE WARNING LEVEL SURF IS EXPECTED TO LAST THROUGH SUNDAY. THE EXTRA LONG-PERIOD SWELL WILL ALSO PRODUCE INFREQUENT LARGE WAVES TO OTHER SHORES SUCH AS THE KONA COAST OF THE BIG ISLAND WHERE SUDDEN CHANGES IN WAVE RUN-UP AND OVER-WASH ARE POSSIBLE. BEACH-GOERS SHOULD BE VIGILANT AND USE CAUTION IF VENTURING NEAR THE WATERS EDGE. A MARINE WEATHER STATEMENT WILL BE ISSUED SHORTLY FOR CAUTION ADVISED FOR THE WEST FACING HARBOR ENTRANCES SUCH AS THE WAIANAE BOAT HARBOR AND KAILUA KONA ON THE BIG ISLAND. THIS ABOVE NORMAL SWELL HAVE WARRANTED A SMALL CRAFT ADVISORY FOR MOST WATERS AS WELL. && .HFO WATCHES/WARNINGS/ADVISORIES... HIGH SURF WARNING UNTIL 6 AM HST SUNDAY FOR NORTH AND WEST FACING SHORES OF NIIHAU KAUAI OAHU MOLOKAI LANAI KAHOOLAWE MAUI AND WEST FACING SHORES OF THE BIG ISLAND. SMALL CRAFT ADVISORY UNTIL 6 AM HST SATURDAY FOR ALL HAWAIIAN WATERS EXCEPT MAALAEA BAY. WIND ADVISORY UNTIL 6 PM HST FRIDAY FOR BIG ISLAND SUMMITS. && PUBLIC AND MARINE...LAU AVIATION...HOUSTON
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE HONOLULU HI 327 PM HST THU JAN 17 2013 HIZ001>003-005>009-012>014-016>021-023>026-181330- NIIHAU-KAUAI WINDWARD-KAUAI LEEWARD-OAHU SOUTH SHORE- WAIANAE COAST-OAHU NORTH SHORE-OAHU KOOLAU-OLOMANA- MOLOKAI WINDWARD-MOLOKAI LEEWARD-LANAI MAKAI-KAHOOLAWE- MAUI WINDWARD WEST-MAUI LEEWARD WEST-MAUI CENTRAL VALLEY- WINDWARD HALEAKALA-LEEWARD HALEAKALA-KONA-SOUTH BIG ISLAND- BIG ISLAND NORTH AND EAST-KOHALA- 327 PM HST THU JAN 17 2013 AN UNUSUALLY LONG PERIOD SWELL WILL BRING WARNING LEVEL SURF TO NORTH AND WEST FACING SHORES OF MOST ISLANDS. THE EXTRA LONG-PERIOD SWELL WILL ALSO PRODUCE INFREQUENT LARGE WAVES TO OTHER SHORES. SUDDEN CHANGES IN WAVE RUN-UP AND OVER-WASH ARE POSSIBLE. BEACH- GOERS SHOULD BE VIGILANT AND USE CAUTION IF VENTURING NEAR THE WATERS EDGE. MORRISON
The national radar mosaic for the moment the first event began.
17 high surf. Local standard time, as filed.
As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.
| Event | Date | Age | Sex | Where | Kind |
|---|---|---|---|---|---|
| High Surf, Kauai Windward | 2013-01-18 | 47 | Male | In Water | Direct |
| High Surf, Kauai Windward | 2013-01-18 | 46 | Male | In Water | Direct |
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Hawaii in 2013Every state in 2013This day in weather historyWarnings in Hawaii, January 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 424564, 424565, 424566, 424567, 424568, 424569, 424570, 424571, 424572, 424573, 424574, 424575, 424576, 424577, 424578, 424579, 424580.